Successful management of clozapine-induced akathisia with gabapentin enacarbil: a case report
Masahiro Takeshima 1*, Hiroyasu Ishikawa 1, Yuka Kikuchi 1, Takashi Kanbayashi 1, Tetsuo Shimizu 1
Department of Neuropsychiatry, Akita University Graduate School of Medicine
Received: December 26, 2016; Revised: March 6, 2017; Accepted: March 7, 2017; Published online: March 7, 2017.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
The management of clozapine-induced adverse events affects patient prognoses. Akathisia is a relatively rare adverse event related to clozapine (CLZ) administration and thus the management of this syndrome is not well established. Here, we report a case of treatment-resistant schizophrenia wherein CLZ-induced akathisia was successfully managed with gabapentin enacarbil (GE). The patient was a 39-year-old woman who had been treated with atypical antipsychotics other than CLZ for three years with poor tolerability. Initiation of CLZ (400 mg/day) attenuated her psychotic symptoms, but was followed by moderate akathisia. Neither benzodiazepines nor biperiden improved the akathisia; however, akathisia was finally diminished with co-administration of GE. GE facilitated a dosage increase in CLZ (450 mg/day) for the improved management of pyschotic symptoms, and thus indirectly contributed to treatment of the patient’s schizophrenia. We suggest that GE is a useful candidate for the management of CLZ-induced akathisia. The improved management of treatment-induced akathisia and other adverse events can extend the potential application of CLZ for treatment-resistant schizophrenia.
Keywords: akathisia, antipsychotics, clozapine, gabapentin, gabapentin enacarbil, restless legs syndrome


e-submission

Archives